Skip to content

    Schizophrenia Health Center

    Font Size
    A
    A
    A

    What Is Tardive Dyskinesia?

    Tardive dyskinesia is a sometimes-permanent side effect of antipsychotic medications. These drugs are used to treat schizophrenia and other mental health disorders.

    TD causes stiff, jerky movements of your face and body that you can't control. You might blink your eyes, stick out your tongue, or wave your arms without meaning to do so.

    Recommended Related to Schizophrenia

    Schizophrenia and Suicide

    Schizophrenia is a chronic, disabling mental illnesscharacterized by a wide range of symptoms, including: abnormal thinking loss of contact with reality hallucinations It is strongly linked to an increased risk of suicideattempts and completed suicides. Among people diagnosed with schizophrenia, an estimated 20% to 40% attempt suicide. From 5% to 13% actually complete the act of suicide. Compared to the general population, people with schizophrenia have a more...

    Read the Schizophrenia and Suicide article > >

    Not everyone who takes medicine to treat a mental health problem will get TD. If you do have unusual movements, your doctor can lower the dose or switch you to a different drug to relieve your symptoms.

    Causes

    Antipsychotic meds treat schizophrenia, bipolar disorder, and other brain conditions. They’re also called neuroleptic drugs.

    They work by blocking a brain chemical called dopamine. It helps cells talk to each other and makes the muscles move smoothly. When you have too little of it, your movements can become jerky and out of control.

    You can get TD if you take an antipsychotic drug, usually for 3 months or more. But there've been rare cases of it after a single dose of an antipsychotic medicine. Older drugs called "typical antipsychotics" are more likely to cause these movements than newer "atypical" ones. Some studies find a similar risk between both types, though.

    Typical antipsychotics include:

    Your chances of getting TD go up the longer you take an antipsychotic medicine.

    Some drugs that treat nausea, reflux, and other stomach problems can also cause TD if you take them for more than 3 months. These include:

    You're more likely to get it if you:

    • Are a woman who has gone through menopause
    • Are over 55 years old
    • Abuse alcohol or drugs
    • Are African-American or Asian-American

    Symptoms

    Tardive dyskinesia causes stiff, jerky movements that you can't control. Often these are in your face -- namely your lips, jaw, or tongue.

    If you have it you might:

    • Stick out your tongue without trying
    • Blink your eyes fast
    • Chew
    • Smack or pucker your lips
    • Puff out your cheeks
    • Frown
    • Grunt

    It can also affect your arms, legs, fingers, and toes. That can cause you to:

    • Wiggle your fingers
    • Tap your feet
    • Flap your arms
    • Thrust out your pelvis
    • Sway from side to side

    These movements can be fast or slow. You may find it hard to work and stay active.

    Today on WebMD

    vincent van gogh
    Famous faces you may recognize.
    paranoia
    Be aware of these warning signs.
     
    man with blurred face
    The real truth on this condition.
    dreamy psychodelic house and trees
    Types and causes.
     
    vincent van gogh
    Article
    paranoia
    Slideshow
     
    Schizophrenia What Increases Your Risk
    Article
    mother and daughter
    Article
     
    boy hiding under blanket
    Article
    male patient with doctor
    Article
     
    romantic couple
    Article
    businesswoman working at desk at night
    Article